Women who use postmenopausal hormone replacement therapy (HRT) may be at increased risk of acute pancreatitis, found a new study in CMAJ (Canadian Medical Association Journal).
Acute pancreatitis, a sudden inflammation of the pancreas, has symptoms that range from mild discomfort to severe, debilitating pain and may, in some cases, even lead to death.
Although several case reports have indicated that there may be an association between use of HRT and risk of acute pancreatitis, the evidence from large studies is sparse. To understand whether there is an association, the researchers looked at data on 31 494 Swedish postmenopausal women aged 48 years at the start of the 13-year study from 1997 to 2010. At the start of the study, 13 113 (42%) of the women were current users of HRT, 3660 (12%) were previous users, and the remainder had never used the therapy. Of the current users of HRT, 6795 (52%) used systemic therapy for hot flashes, 4148 (32%) used local therapy for vaginal dryness, and 2170 (16%) used both therapies.
After taking account of factors likely to influence the results, the researchers found that women who currently or previously had used HRT had an approximately 1.5 greater risk of acute pancreatitis than those who had never used the therapy. The risk seemed to be higher among women who used systemic therapy and those who had used HRT for more than 10 years.
"There are no contemporary data that might explain our finding that the risk was sustained among past users of [HRT] or that the risk seemed to increase with duration of use," writes Dr. Viktor Oskarsson, Unit of Nutritional Epidemiology, Institute of Environmental Medicine, Karolinska Institutet, Stockholm, Sweden, with coauthors. "These findings, though speculative, may suggest that exogenous estrogen induces some persistent change in the pancreas for which the duration of exposure may be important."
The authors suggest that if additional studies confirm these findings, physicians should consider the risk of acute pancreatitis when prescribing HRT.
Canadian Medical Association Journal